Missouri, 2011

Flash Flood and Hail in Missouri, April 21, 2011

April 21, 2011 · NWS SGF · 3 events in 3 counties and zones

A cluster of strong to severe thunderstorms moved across southwest Missouri producing isolated large hail. This was in response to an upper level disturbance moving across the Ozarks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A cluster of strong to severe thunderstorms moved across southwest Missouri producing isolated large hail. This was in response to an upper level disturbance moving across the Ozarks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 21, 1:53 PM CST, 42 minutes earlier.

Area forecast discussion, Apr 21, 1:53 PM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
253 PM CDT THU APR 21 2011

...FLASH FLOOD WATCH HAS BEEN POSTED...

.DISCUSSION...

PRESSURE ADVECTION CONVECTION WAS UNDERWAY...AND MOVING INTO
MISSOURI FROM EASTERN OKLAHOMA AND WESTERN ARKANSAS THIS AFTERNOON.
THIS BELT OF LIFT WILL CONTINUE TO SPREAD ACROSS EXTREME SOUTHEAST
KANSAS AND THE MISSOURI OZARKS THIS AFTERNOON AND TONIGHT.  THIS
WILL BEGIN WHAT LOOKS TO BE A FIVE DAY RAIN EVENT FOR MUCH OF THE
REGION.

A FRONTAL SYSTEM WILL BE THE PRIMARY FOCUS IN CAUSING THIS ACTIVE
WEATHER...WHICH IS FORECASTED TO MEANDER BACK AND FORTH ACROSS
SOUTHERN MISSOURI THROUGH THE WEEKEND AND INTO MONDAY NIGHT.  UPPER
LEVEL TRAJECTORIES PARALLEL TO THE FRONT SUPPORTS THIS MODEL SIGNAL
OF MAINTAINING THE FRONTAL SYSTEM NEAR THE REGION FOR AN EXTENDED
PERIOD OF TIME.

A GULF AIRMASS LOADED IN MOISTURE CONTENT...WILL STREAM NORTHWARD
FOR THE NEXT SEVERAL DAYS.  THE SHREVEPORT 12Z RAOB MEASURED 1.66
INCHES OF PRECIPITABLE WATER...WHILE OTHER GULF LOCATIONS WERE
GENERALLY AROUND 1.30 TO 1.40 INCHES THIS MORNING.  A CONTINUOUS
INTERACTION BETWEEN THIS GULF AIRMASS AND THE PREVIOUSLY MENTIONED
FRONTAL ZONE WILL SET THE STAGE FOR SEVERAL ROUNDS OF SHOWERS AND
THUNDERSTORMS THROUGH MONDAY NIGHT.  THIS OVERALL SYNOPTIC PATTERN
WILL CREATE EXCESSIVE RAINFALL ACROSS SOUTHERN MISSOURI AND
SURROUNDING AREAS...LIKELY TO RESULT IN DANGEROUS FLOODING AND FLASH
FLOODING.

COLLABORATION BETWEEN THE HYDROMETEOROLOGICAL PREDICTION CENTER AND
SURROUNDING OFFICES SUGGESTED THAT THE MODEL OF CHOICE WAS THE HIGH
RESOLUTION MODELS.  JUST ABOUT ALL MODELS HAVE THE SAME IDEA OF
THE OVERALL PATTERN...HOWEVER...SLIGHT DIFFERENCES EXISTED WITH
EXACT FRONTAL PLACEMENT...WHICH WILL BE KEY IN DETERMINING WHAT
AREAS ARE AFFECTED BY THIS EPISODE OF EXCESSIVE RAINFALL.  OF COURSE
THIS IS A DIFFICULT TASK TO DISCERN...AS CONVECTION COULD PUSH AND
MOVE THE FRONT WITH TIME...WHICH ULTIMATELY BECOMES A SHORT TERM
FORECAST CHALLENGE.  WITH THAT SAID...WE WILL STICK CLOSELY WITH THE
HIGH RES SOLUTIONS...WHICH SUGGESTS THREE TO SEVEN INCHES OF STORM
TOTAL RAINFALL ACROSS SOUTHERN MISSOURI THROUGH MONDAY NIGHT.

AS FAR AS SEVERE WEATHER CHANCES ARE CONCERNED...THE NEAR STORM
ENVIRONMENT NEEDS TO BE MONITORED CLOSELY IN JUST ABOUT EVERY PERIOD
THROUGH MONDAY NIGHT.  THE TWO TIME FRAMES THAT STAND OUT IS FRIDAY
AND MONDAY.  FRIDAY...THE FRONTAL SYSTEM SURGES SOUTHWARD THROUGH
SOUTHERN MISSOURI AS A SHORTWAVE TROUGH SWINGS ACROSS THE UPPER
MIDWEST.  THE POSITIVE TILT OF THE PRESSURE STRUCTURE...AND
ASSOCIATED VEERED WINDS WOULD SUGGEST MORE OF A LARGE HAIL AND
DAMAGING WIND RISK.

ON MONDAY...PERHAPS THE BEST SEVERE WEATHER SIGNAL OF THE SEASON IS
BEING ADVERTISED BY THE GFS AND THE ECMWF.  IT WOULD APPEAR THAT
SEVERAL INGREDIENTS NEEDED FOR ALL MODES OF SEVERE
WEATHER...INCLUDING TORNADOES...WILL COME TOGETHER EITHER WITHIN OR
NEAR THE OZARKS REGION.

A LOT OF UNCERTAINTY REMAINS IN THE FORECAST FOR TUESDAY AND
WEDNESDAY.  THERE HAS BEEN A TREND NOTED BY THE ECMWF AND GFS FOR A
SLOWER APPROACH OF A LONG WAVE TROUGH THAT WOULD ULTIMATELY CREATE A
PATTERN CHANGE TOWARD A DRIER FORECAST.  THIS WAVE MAY NOT PASS OVER
THE OZARKS UNTIL EITHER TUESDAY OR WEDNESDAY.  MODEL TRENDS WILL
NEED TO BE MONITORED FOR THIS PATTERN CHANGE IN ORDER TO FIGURE OUT
WHEN CONDITIONS WILL FINALLY DRY UP.

CRAMER

&&

.AVIATION...

FOR THE 12Z TAFS...VFR CONDITIONS THIS MORNING WITH A MID LEVEL
DECK WILL SLOWLY LOWER THROUGH OUT THE DAY AS LOW LEVEL MOISTURE
INCREASES AND A WARM FRONT ADVANCES NORTHWARD. MVFR CEILINGS AND
VISIBILITIES CAN BE EXPECTED AFTER 18Z THIS AFTERNOON AND
INTRODUCED VCTS IN THE TAFS. SHOWERS AND STORMS WILL BE LIKELY AT
ALL TERMINALS THIS EVENING AND THROUGH 12Z FRIDAY. CEILINGS WILL
DROP TO IFR AFTER 00Z THIS EVENING AND REMAIN THROUGH THE NIGHT.
EASTERLY WINDS THIS MORNING WILL GRADUALLY SHIFT TO SOUTHEASTERLY TONIGHT.

GRIFFIN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH.
KS...FLASH FLOOD WATCH FOR CHEROKEE COUNTY.
&&
Hazardous weather outlook, Apr 21, 11:58 AM CST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1258 PM CDT THU APR 21 2011

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1258 PM CDT THU APR 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...SIGNIFICANT.

WEATHER HAZARDS EXPECTED...

  HAIL RISK IS ELEVATED RISK TONIGHT.
  LIGHTNING RISK IS SIGNIFICANT THIS AFTERNOON AND TONIGHT.

DISCUSSION...

  THUNDERSTORMS WILL SPREAD ACROSS EXTREME SOUTHEAST KANSAS AND
  THE MISSOURI OZARKS LATER THIS AFTERNOON AND EVENING. A FEW
  STORMS COULD PRODUCE HAIL UP TO THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  AN ELEVATED RISK OF SEVERE WEATHER WILL PERSIST INTO FRIDAY AND
  FRIDAY NIGHT. A COLD FRONT WILL MOVE INTO THE REGION FROM THE
  NORTHWEST. ABUNDANT GULF MOISTURE...MODERATE INSTABILITY AND
  SUFFICIENT WIND SHEAR WILL BE IN PLACE TO SUPPORT THE
  DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS FRIDAY AFTERNOON
  INTO FRIDAY NIGHT. THE PRIMARY SEVERE WEATHER RISKS WILL BE
  DAMAGING WIND GUSTS AND LARGE HAIL...ALTHOUGH THE RISK FOR A
  COUPLE OF TORNADOES CANNOT BE RULED OUT.

  OUR WEATHER PATTERN WILL REMAIN VERY ACTIVE THROUGH THE
  UPCOMING WEEKEND AND INTO NEXT WEEK AS A SURFACE FRONT BECOMES
  NEARLY STATIONARY ACROSS THE MIDWEST. SEVERAL ROUNDS OF RAIN AND
  THUNDERSTORMS ARE EXPECTED. WIDESPREAD RAINFALL OF THREE TO SIX
  INCHES...WITH LOCALLY HIGHER AMOUNTS IS EXPECTED. THIS WILL
  RESULT IN AN INCREASING RISK FOR FLASH FLOODING AND RIVER
  FLOODING ACROSS THE OUTLOOK AREA. LOCAL INTERESTS ARE URGED TO
  MONITOR THE LATEST FORECASTS FROM YOUR NATIONAL WEATHER SERVICE
  IN SPRINGFIELD MISSOURI REGARDING THE POTENTIAL FOR EXCESSIVE
  RAINFALL AND RESULTANT RISK OF FLOODING.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER

In the hours before

Special weather statement, Apr 21, 1:48 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
248 PM CDT THU APR 21 2011

KSZ097-101-212015-
CHEROKEE KS-CRAWFORD KS-
248 PM CDT THU APR 21 2011

...SIGNIFICANT WEATHER ALERT FOR CHEROKEE AND SOUTH CENTRAL CRAWFORD
COUNTIES UNTIL 315 PM CDT...

AT 245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES NORTH OF SHERWIN...OR 7 MILES SOUTHWEST
OF CARONA...MOVING NORTHEAST AT 45 MPH. PENNY SIZE HAIL IS EXPECTED
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE ARMA...BEULAH...CARONA...CHEROKEE...
CHICOPEE...COLUMBUS...CRESTLINE...FAULKNER...FRANKLIN...FRONTENAC...
GALENA...HALLOWELL...LONE OAK...LOWELL...NEUTRAL...PITTSBURG...
POLK...RINGO...RIVERTON...ROSELAND...SCAMMON...SHERMAN...SHERWIN...
SKIDMORE...STIPPVILLE...WEIR AND WEST MINERAL.

PEOPLE IN CHEROKEE AND SOUTHERN CRAWFORD COUNTIES...INCLUDING WEST
MINERAL...CARONA...SCAMMON...CHEROKEE...WEIR AND PITTSBURG...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.

LAT...LON 3760 9469 3703 9462 3704 9506 3708 9508
      3729 9509
TIME...MOT...LOC 1948Z 241DEG 48KT 3725 9492

DSA
Special weather statement, Apr 21, 2:26 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
326 PM CDT THU APR 21 2011

MOZ088-212130-
JASPER MO-
326 PM CDT THU APR 21 2011

...SIGNIFICANT WEATHER ALERT FOR JASPER COUNTY UNTIL 430 PM CDT...

AT 320 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF CARL JUNCTION...OR 4 MILES
NORTH OF GALENA...MOVING NORTHEAST AT 40 MPH. NICKEL SIZE HAIL IS
EXPECTED WITH THIS STORM.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.

LAT...LON 3736 9432 3735 9408 3706 9408 3705 9456
      3706 9462 3735 9462
TIME...MOT...LOC 2026Z 243DEG 39KT 3716 9459

DSA

The radar

The Springfield radar (KSGF), 53 km away, was scanning. The volume nearest the first event began at 20:34 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood. Local standard time, as filed.

Hail, Stone

When
April 21, 2:35 PM CST
Where
Stone County, 0.69 mi N of Reeds Spg
Measured
1.75 in hail
Reported by
Public
Coordinates
36.760, -93.380

Hail, Christian

When
April 21, 3:23 PM CST
Where
Christian County, 1.77 mi SW of Bruner
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.000, -93.000

Flash Flood, McDonald

When
April 21, 9:00 PM CST
Where
McDonald County, 2.11 mi S of Noel to 2.15 mi S of Noel
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.520, -94.482

The low water crossing on south Kings Highway was flooded and impassable.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287961, 287962, 287963.